Forum

Trigeminal neuralgia

Hi

I am new to this. …Looking for advice on switching medication. I have been on carbamazipine for 2 years and now have to change to gabapentin because of side effects and high dosage . I am afraid of this horrible pain and wonder if gabapentin will keep it under control. Is there anybody who has experience with this?

Ella

I am struggling with it at the moment. Just comes when I eat or use my electric toothbrush. Gabapentin had such a horrible effect on my walking and bladder control that I didn’t take the second dose. If only I could live without eating, I’d be fine.

Hi Ella and Sewingchick

I have bilateral TN. In July 2016 I started getting horrendous attacks, where I couldn’t eat, drink, talk or walk (vibration from walking!!). I had attacks daily for 7 months. I saw a neurosurgeon to confirm diagnosis, which he did. It was suggested that I try Oxcarbazeine, which is very similar to carbamazpine, which I tried first but was allergic to it. Oxcarbazeine made me dizzy, but I got use to it. I was on a extremely high dose (2,000 a day), but now take 300 in the morning and the same at night. I still have attacks, but they are muted and certainly not as often.

Can I ask why you have to come off Carbamazpine? If it works for you, personally I would not change it. These meds are extremely strong and will cause dizziness etc. It’s a choice I guess. I couldn’t go anywhere until 1pm daily due to dizziness. Now I get slightly dizzy for an hour or so but that’s it. I find stress can cause a flair up.

We are all different and our bodies react to different drugs, but I am not convinced Gabapentin will be strong enough. I was on Pregabalin prior to Carbamazpine, which I think is similar to Gabapentin and that didn’t touch the pain.

I would add that Oxcarbazepine is not licensed for TN, so you may have difficulty getting it. Do you have a TN nurse? They are few and far between, however.

I wish you both well and hope you get respite from the pain.

Ness

Hi Ness and Sewingchick:) Thank you both for your replies. It helps so much to hear your opinions and I am sorry you have to go through this!! To answer a couple of questions; I stated on 100mg carbamazipine twice a day ,but had to double the dose a couple of month later, because of another attack a.s.o and now I take 600 mg twice a day and that is the most my neurologist wants me to take. I have lived with the side effects of weight gain, dizziness, drowsiness,but most of all extreme fatigue and now changes in blood. But I am grateful that it helps to keep the pain somewhat under control! So gabapentin is the next option. I would take both drugs for a while and then start to reduce the carbamazipine. But I am extremely afraid of the pain. I still have “little zaps” in my sinuses and teeth. And my jaw and ear is aching. So I am not sure what to do when it comes back. I have hope that maybe on gabapentin I will get a little bit of life back and not be soo tired. Ritalin used to help with that, but not anymore on carbamazipine. Thank you for listening .

Ella